California, 2006

Hail in California, July 26, 2006

July 26, 2006 · NWS SGX · 1 event in 1 county or zone

Heavy rain and quarter size hail was reported sometime between 4:20 pm and 5:00 pm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Heavy rain and quarter size hail was reported sometime between 4:20 pm and 5:00 pm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Jul 26, 1:00 PM PST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 26, 1:00 PM PST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT WED JUL 26 2006

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE
OF SHOWERS AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND
DESERTS. INCREASING MOISTURE COULD CAUSE MORE WIDESPREAD SHOWERS AND
THUNDERSTORMS THURSDAY. THE MARINE LAYER AND ONSHORE FLOW WILL CAUSE
AREAS OF COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

LATE MORNING ACARS SOUNDINGS INDICATE THE MARINE LAYER DEPTH IN THE
SAN DIEGO AREA HAS LOWERED TO AROUND 700 FEET BUT REMAINS AROUND
1200 FEET AROUND ORANGE COUNTY. SATELLITE IMAGERY INDICATES THE
STRATUS HAS DIMINISHED SIGNIFICANTLY ALONG THE COAST AND OVER THE
COASTAL WATERS. THIS APPEARS TO BE IN RESPONSE TO THE OUTFLOW FROM
WHAT WAS LEFT OF THE MCS OVER ARIZONA LAST NIGHT. ELSEWHERE...IT HAS
BEEN QUIET THROUGH MOST OF THE MORNING BUT CONVECTION WAS SHOWING UP
OVER THE SAN BERNARDINO MOUNTAINS AROUND BIG BEAR AROUND NOON AND
EXPECT FURTHER DEVELOPMENT OVER THE MOUNTAINS THROUGH THE AFTERNOON.

MODELS IN FAIRLY GOOD AGREEMENT IN BRINGING IN ADDITIONAL MOISTURE
TONIGHT AND THURSDAY AND CONTINUING INTO THE WEEKEND. TO ADD TO THIS
MOISTURE...SPIN OFF MOISTURE FROM TROPICAL STORM EMILY IS ALSO
EXPECTED TO MOVE INTO THE AREA AS EARLY AS FRIDAY AND THROUGH THE
WEEKEND. BASED ON THIS...WILL ISSUE A FLASH FLOOD WATCH FOR THURSDAY
FOR THE MOUNTAINS AND DESERTS. THE WATCH WILL BE IN EFFECT FROM 11
AM TO 9 PM LOCAL TIME.

TIME HEIGHT CROSS SECTIONS FROM THE GFS AND WRF MODELS INDICATE THE
MOISTURE WILL NOT ONLY INCREASE BUT DEEPEN UP TONIGHT AND INTO THE
WEEKEND. MODELS INDICATE THE UPPER HIGH OVER THE WEST WILL BRING TO
SHIFT EASTWARD OVER THE WEEKEND AS THE SHORTWAVE TROUGH OVER THE
EASTERN PACIFIC SHIFTS CLOSER TO THE COAST. IN THE SHORT TERM...THIS
WILL ALLOW MOISTURE TO CONTINUE TO MOVE OVER THE AREA FROM THE
SOUTHEAST AT LEAST INTO THE WEEKEND. AFTER THE WEEKEND...THE FLOW
BECOMES MORE SOUTHWESTERLY WHICH SHOULD HELP SHUT OFF THIS MOISTURE
FEED BRINGING DRY ALONG WITH SOME COOLING AS THE TROUGH MOVE OVER
THE WEST COAST AFTER THE WEEKEND.

HAVE MADE ADJUSTMENTS TO THE MAXIMUM TEMPERATURES FOR NEXT WEEK
DOWNWARD IN THE IFPS GRIDS ESPECIALLY OVER THE NORTHERN DESERTS AND
INLAND VALLEY AREAS TO TAKE THIS COOLING INTO ACCOUNT.

&&

.AVIATION...
A FEW THUNDERSTORMS ARE BEGINNING TO DEVELOP OVER THE SAN GORGONIO
MOUNTAINS. TSTMS SHOULD ALSO DEVELOP OVER THE SAN JACINTO MOUNTAINS
AS WELL AS DESERT AREAS. BASES WILL BE AROUND 8000 FEET. WE HAVE
ALREADY SEEN ECHO TOPS NEAR FL350 AND SOME MAY PUSH TO NEAR FL400
THIS AFTERNOON.

STRATUS HAS TEMPORARILY LEFT THE COASTAL AREAS...BUT WILL RETURN
THIS EVENING.

LOCAL MVFR TO IFR VISIBILITIES IN SMOKE WILL BE POSSIBLE NEAR AREA
FIRES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...HORTON
AVIATION/MARINE...PURPURA
Hazardous weather outlook, Jul 26, 3:00 PM PST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT WED JUL 26 2006

CAZ042-043-048-050-055-056-057-058-060-061-062-271100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS EACH DAY...MAINLY IN THE MOUNTAINS AND DESERTS.
INCREASING MOISTURE COULD CAUSE WIDESPREAD SHOWERS AND THUNDERSTORMS
THURSDAY.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS
AND THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY.

FOR THURSDAY...MODERATE FLASH FLOOD POTENTIAL RATING IN THE
MOUNTAINS AND DESERTS WHERE THUNDERSTORMS WITH ISOLATED FLASH
FLOODING ARE POSSIBLE...ESPECIALLY IN THE SAWTOOTH AND MILLARD
BURN AREAS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE MOUNTAINS AND DESERTS
THURSDAY AFTERNOON AND EVENING. SEE LAXFFASGX FOR DETAILS.

THUNDERSTORMS COULD SPREAD WEST OF THE MOUNTAINS THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...SKYWARN WEATHER SPOTTER ACTIVATION
MAY BE NEEDED THURSDAY. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT
SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.

ATKIN

The radar

The San Diego radar (KNKX), 48 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Diego

When
July 26, 3:20 PM PST to 4:00 PM PST
Where
San Diego County, 3 mi SE of Julian
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.050, -116.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2006Every state in 2006This day in weather historyWarnings in California, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523077.